Alert archive / New York / Beach Hazards Statements in 2020
Beach Hazards Statement 16, NWS Buffalo, NY
NWS Buffalo, NY issued this beach hazards statement at Sep 3, 2020, 7:31 PM EDT for 6 counties in New York. It took effect at Sep 4, 2020, 3:00 AM EDT. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2020, 7:31 PM EDT (23:31 UTC)
- In effect from
- Sep 4, 2020, 3:00 AM EDT
- Expired
- Sep 5, 2020, 1:47 AM EDT
- In force
- 23 hr
- Issued by
- NWS Buffalo, NY
Counties Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Jefferson County, NY, Oswego County, NY, Wayne County, NY
The radar
The Buffalo radar (KBUF), 115 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
931 WHUS41 KBUF 032331 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 731 PM EDT Thu Sep 3 2020 NYZ004>007-040745- /O.NEW.KBUF.BH.S.0016.200904T0700Z-200905T0600Z/ Wayne-Northern Cayuga-Oswego-Jefferson- 731 PM EDT Thu Sep 3 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 3 AM EDT FRIDAY THROUGH LATE FRIDAY NIGHT... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Wayne, Northern Cayuga, Oswego, and Jefferson counties. * WHEN...From 3 AM EDT Friday through late Friday night. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ010-019-085-040745- /O.NEW.KBUF.BH.S.0016.200904T1700Z-200905T0300Z/ Northern Erie-Chautauqua-Southern Erie- 731 PM EDT Thu Sep 3 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Erie and Chautauqua counties. * WHEN...From Friday afternoon through Friday evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ Hitchcock
7 follow-up statements
011 WHUS41 KBUF 040229 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 1029 PM EDT Thu Sep 3 2020 NYZ004>007-041030- /O.CON.KBUF.BH.S.0016.200904T0700Z-200905T0600Z/ Wayne-Northern Cayuga-Oswego-Jefferson- 1029 PM EDT Thu Sep 3 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 3 AM EDT FRIDAY THROUGH LATE FRIDAY NIGHT... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Wayne, Northern Cayuga, Oswego, and Jefferson counties. * WHEN...From 3 AM EDT Friday through late Friday night. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ010-019-085-041030- /O.CON.KBUF.BH.S.0016.200904T1700Z-200905T0300Z/ Northern Erie-Chautauqua-Southern Erie- 1029 PM EDT Thu Sep 3 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Erie and Chautauqua counties. * WHEN...From Friday afternoon through Friday evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ Hitchcock
993 WHUS41 KBUF 040751 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 351 AM EDT Fri Sep 4 2020 NYZ004>007-041600- /O.CON.KBUF.BH.S.0016.000000T0000Z-200905T0600Z/ Wayne-Northern Cayuga-Oswego-Jefferson- 351 AM EDT Fri Sep 4 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Wayne, Northern Cayuga, Oswego, and Jefferson counties. * WHEN...Through late tonight. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ010-019-085-041600- /O.CON.KBUF.BH.S.0016.200904T1700Z-200905T0300Z/ Northern Erie-Chautauqua-Southern Erie- 351 AM EDT Fri Sep 4 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 1 PM EDT THIS AFTERNOON THROUGH THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Erie and Chautauqua counties. * WHEN...From 1 PM EDT this afternoon through this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
023 WHUS41 KBUF 041551 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 1151 AM EDT Fri Sep 4 2020 NYZ010-019-085-050000- /O.CON.KBUF.BH.S.0016.200904T1700Z-200905T0300Z/ Northern Erie-Chautauqua-Southern Erie- 1151 AM EDT Fri Sep 4 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Erie and Chautauqua counties. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ004>007-050000- /O.CON.KBUF.BH.S.0016.000000T0000Z-200905T0600Z/ Wayne-Northern Cayuga-Oswego-Jefferson- 1151 AM EDT Fri Sep 4 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Wayne, Northern Cayuga, Oswego, and Jefferson counties. * WHEN...Through late tonight. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
968 WHUS41 KBUF 042021 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 421 PM EDT Fri Sep 4 2020 NYZ010-019-085-050300- /O.CON.KBUF.BH.S.0016.000000T0000Z-200905T0300Z/ Northern Erie-Chautauqua-Southern Erie- 421 PM EDT Fri Sep 4 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Erie and Chautauqua counties. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ004>007-050430- /O.CON.KBUF.BH.S.0016.000000T0000Z-200905T0600Z/ Wayne-Northern Cayuga-Oswego-Jefferson- 421 PM EDT Fri Sep 4 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT SATURDAY... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Wayne, Northern Cayuga, Oswego, and Jefferson counties. * WHEN...Until 2 AM EDT Saturday. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ Hitchcock
357 WHUS41 KBUF 050224 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 1024 PM EDT Fri Sep 4 2020 NYZ010-019-085-050330- /O.CAN.KBUF.BH.S.0016.000000T0000Z-200905T0300Z/ Northern Erie-Chautauqua-Southern Erie- 1024 PM EDT Fri Sep 4 2020 ...BEACH HAZARDS STATEMENT IS CANCELLED... Winds and waves will continue to subside overnight. $$ NYZ004>007-050600- /O.CON.KBUF.BH.S.0016.000000T0000Z-200905T0600Z/ Wayne-Northern Cayuga-Oswego-Jefferson- 1024 PM EDT Fri Sep 4 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT SATURDAY... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Wayne, Northern Cayuga, Oswego, and Jefferson counties. * WHEN...Until 2 AM EDT Saturday. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ Hitchcock
908 WHUS41 KBUF 050230 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 1030 PM EDT Fri Sep 4 2020 NYZ010-019-085-051030- /O.NEW.KBUF.BH.S.0017.200905T1600Z-200906T0300Z/ Northern Erie-Chautauqua-Southern Erie- 1030 PM EDT Fri Sep 4 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Erie and Chautauqua counties. * WHEN...From Saturday afternoon through Saturday evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ004>007-050600- /O.CON.KBUF.BH.S.0016.000000T0000Z-200905T0600Z/ Wayne-Northern Cayuga-Oswego-Jefferson- 1030 PM EDT Fri Sep 4 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT SATURDAY... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Wayne, Northern Cayuga, Oswego, and Jefferson counties. * WHEN...Until 2 AM EDT Saturday. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ Hitchcock
958 WHUS41 KBUF 050547 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 147 AM EDT Sat Sep 5 2020 NYZ004>007-050700- /O.CAN.KBUF.BH.S.0016.000000T0000Z-200905T0600Z/ Wayne-Northern Cayuga-Oswego-Jefferson- 147 AM EDT Sat Sep 5 2020 ...BEACH HAZARDS STATEMENT IS CANCELLED... Waves have diminished. $$ NYZ010-019-085-051400- /O.CON.KBUF.BH.S.0017.200905T1600Z-200906T0300Z/ Northern Erie-Chautauqua-Southern Erie- 147 AM EDT Sat Sep 5 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Erie and Chautauqua counties. * WHEN...From noon EDT today through this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Sep 3, 4:29 PM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Sep 3, 4:29 PM EDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
429 PM EDT Thu Sep 3 2020
.SYNOPSIS...
Cooler and more blustery conditions will arrive with a cold
front by Friday morning. These conditions will continue until a
marked warm up early next week.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
A frontal wave will continue to move east through PA and the
Mid Atlantic through evening. The extensive cirrus shield that
was over the area earlier today is quickly moving off, with
clearing skies from west to east. This will leave our region
largely under the control of high pressure until the late
evening hours, resulting in generally fair skies and quiet
conditions.
High pressure's influence will be fleeting, however, as a
surface cold front is already slicing through lower Michigan and
advancing southeastward. Convection is ongoing along the front
with ample instability and bulk shear present in its current
environment. As it heads toward our region, forcing for the
front will peel northward toward Hudson Bay, yielding far lower
shear along the front. Likewise, due to its timing during the
diurnal cycle, instability will be lacking along the front as it
enters western New York toward midnight. Thus, while remnant
showers will be a good chance along the front at least as it
enters the region, thunderstorms will be lacking. Even shower
activity will start to wane along the front as is continues into
central New York overnight.
Drier, cooler, almost blustery northwesterly flow will build
into the region for Friday and cold advection will continue into
Friday night. This will bring 850 hPa temperatures down into the
+4 to +6C range, possibly starting to illicit a lake response,
especially over Lake Ontario. A few lake effect showers will be
possible by overnight Friday night into Saturday morning, and
due to instability over the lake, a few of these may result in a
waterspout or two.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Broad surface high pressure will continue to build over the Mid-
Atlantic before spreading northward into New England. With the high
pressure overhead, dry conditions will prevail through the weekend
though cloud cover is possible due to the exiting cyclonic flow
aloft.
Pleasant temperatures will continue through the weekend with highs
in the low to mid 70s Saturday. However with the high pressure
expanding northward overhead it will be a few degrees warmer Sunday,
with high temperatures projected to warm up into the mid to upper
70s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Zonal upper air pattern will transition into a ridge-trough-ridge
pattern Sunday night. As the week progresses, the trough will
sharpen and possibly develop a cut-off low over the southwestern
portions of the CONUS. As per the last few discussions,
discrepancies still remain through this timeframe in regards to the
development of the cut off low. Irregardless of these model
discrepancies, the upper level trough will promote the development
of a couple of surface lows over the north central portions of the
country. However with the strong ridge overhead of the Atlantic
coast, the frontal boundaries associated with the low pressure will
remain to our west until Wednesday which will allow for a warm humid
southerly flow to develop across the region. While, a few diurnally
driven showers and thunderstorms can not be ruled out, the majority
of the forecast will remain dry through midweek. Showers will then
increase as the frontal boundary approaches and eventually passes by
late Wednesday and Thursday.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
VFR conditions will be present over all sites through mid
evening as a system tracks generally to the south of our region,
and high pressure remains in control. This high will trudge
eastward overnight and a cold front will advance with gustier
conditions and a few rain showers. In its wake, continued
westerly flow and mixing should keep all sites VFR through the
period.
Outlook...
Friday...VFR.
Saturday...VFR, except possible MVFR in lake effect
clouds/light showers east of the Lakes.
Sunday through Tuesday...VFR.
&&
.MARINE...
A cold front will move across the lake tonight with gusty
westerlies associated with it. A brief drop off in wind early
Friday will again come right back up, so small craft advisories
are up for all of the lake shore marine zones at some point
during the next 36 hours.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 10 PM this evening to midnight EDT
Friday night for LEZ040-041.
Small Craft Advisory from 2 AM Friday to 2 AM EDT
Saturday for LOZ043-044.
Small Craft Advisory from 8 AM Friday to midnight EDT
Friday night for LOZ042.
Small Craft Advisory from 10 AM Friday to 2 AM EDT
Saturday for LOZ045.
&&
SYNOPSIS...Fries
NEAR TERM...Fries/Hitchcock
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...Fries/Hitchcock
MARINE...FriesHazardous weather outlook, Sep 3, 4:56 AM EDT, 14 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 456 AM EDT Thu Sep 3 2020 NYZ001>008-010>014-019>021-085-040900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 456 AM EDT Thu Sep 3 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-040900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 456 AM EDT Thu Sep 3 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 8:03 PM EDT | Special Weather Statement | BUF | Oswego | 42 min |
| Sep 2, 8:42 PM EDT | Special Weather Statement | BUF | Lewis | 48 min |
| Sep 3, 1:25 PM EDT | Small Craft Advisory | BUF | 36 hr |
Nearby
Beach Hazards Statements in New York, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.